Texas, 2017

Flash Flooding in Texas, August 29 to 31, 2017

August 29 to 31, 2017 · NWS SHV · 22 events in 4 counties and zones

Tropical Storm Harvey emerged back over the Northwest Gulf of Mexico during the morning hours of August 28th, and intensified slightly as drifted northwest just off the Southeast Texas coast, eventually making a 3rd landfall near Cameron, Louisiana during the early morning hours of August 30th. The persistent outer bands of Tropical Storm Harvey began consistently affecting Angelina County,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Tropical Storm Harvey emerged back over the Northwest Gulf of Mexico during the morning hours of August 28th, and intensified slightly as drifted northwest just off the Southeast Texas coast, eventually making a 3rd landfall near Cameron, Louisiana during the early morning hours of August 30th. The persistent outer bands of Tropical Storm Harvey began consistently affecting Angelina County, Texas during the afternoon and evening of August 27th, with persistent training resulting in flash flooding. Breaks in the heavy rain were observed through much of the 28th before affecting Angelina County again during the late afternoon/evening hours, which continued through the early morning hours on August 29th. After Harvey made landfall in far Southwest Louisiana during the early morning hours of August 30th, the more concentrated bands of heavy rain were concentrated on the northwest side of the center, which slowly drifted northeast into Central Louisiana during the afternoon and evening hours. Thus, more significant reports of flash flooding were received across Deep East Texas and Westcentral Louisiana, before drier air had begun to wrap around the center, thus reducing rainfall rates as the center moved into Northeast Louisiana during the early morning hours of August 31st. In addition to the widespread flooding, reports of downed trees and power lines were received over portions of Deep East Texas and Northcentral Louisiana, as some of the stronger squalls produced wind gusts to 35-40 mph with locally higher gusts atop already saturated grounds.

Here are some of the 4 day cumulative rainfall reports across Deep East Texas from Tropical Storm Harvey: In Angelina County, 2 ESE Zavalla 20.27 inches, 2 ENE Zavalla 17.32 inches, Huntington 13.94 inches, Lufkin Angelina Airport 12.11 inches, 1 SSE Lufkin 11.96 inches, 3 SW Lufkin 11.74 inches, 8 W Lufkin 10.17 inches, 5 WNW Lufkin 10.00 inches, 7 W Lufkin 9.60 inches, 2 WSW Hudson 9.09 inches. In Nacogdoches County, 4 NW Appleby 9.91 inches, Nacogdoches Arbor Oaks 8.35 inches, 10 NE Nacogdoches 6.38 inches. In Sabine County, Pineland 15.67 inches, Sabine South RAWS 14.36 inches, 4 SSE Hemphill 8.77 inches. In San Augustine County, 15 SE Broaddus 19.01 inches, Ayish Bayou 15.45 inches. In Shelby County, 4 SSW Huxley 13.24 inches, Center 0.6 NW 6.62 inches, Center 4.26 inches. In addition, the Neches River gauge near Rockland recorded 21.93 inches, with Sam Rayburn Dam recording 18.21 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 28, 10:42 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 28, 10:42 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1142 PM CDT Mon Aug 28 2017

.AVIATION...
AVIATION...
Update: Additional heavy rainfall overnight provided by Tropical
Storm Harvey is expected to worsen the flood situation across
southeast Texas and southwest Louisiana. Travel to the affected
areas is highly discouraged and remember to not drive into flooded
roadways.

Scattered -SHRA continued to be draped from southwest to
northeast along and south of a Wells TX to Pleasant Hill LA to a
south of kmlu line /thus also impacting klfk/. The spatial extent of
the precipitation has waned significantly in the last several hours,
but additional SHRA provided by the outer band of Harvey was moving
northward from southern LA. Do expect this southwest to northeast
precipitation orientation to continue overnight /which will cause
periods of -SHRA/SHRA to affect klfk and VCSH at kmlu/ with
perhaps a slightly northward shift by Tuesday late evening
/possibly nearing kshv and kmlu/. This TAF cycle will exhibit
prevailing -SHRA/SHRA at klfk overnight, and VCSH during the day
on Tuesday for kmlu and kshv, and finally prevailing -SHRA/SHRA at
klfk and kmlu by Tuesday evening. Will of course amend as necessary.

&&

.PREV DISCUSSION... /issued 1038 PM CDT Mon Aug 28 2017/

DISCUSSION...
Apologies for the late update. Tropical Storm Harvey is now well
offshore in the Gulf and most of the rain has moved south of the
CWA along with Harvey. No changes were made to the Flash Flood
Watch. 3-day rainfall totals are already between 3 and 8 inches in
Deep East Texas. Fortunately, rainfall rates have been low enough
that flooding has been limited to only a few low-lying areas, at
this point in time. However, considerably more rain is expected
there over the next few days. No major changes were made based on
the latest NHC advisory.

As far as the remainder of tonight, only some minor changes were
made to low temperatures, dewpoints, and winds. Scattered and
occasional convection will persist mainly south of a line from
Jacksonville, TX, to Columbia, LA. I did add a mention of heavy
rainfall to the grids through 12z Tuesday in our far southwest
zones in Deep East Texas.

Updated text products have been sent.

CN

PREV DISCUSSION... /issued 419 PM CDT Mon Aug 28 2017/

DISCUSSION...
All eyes remain on Tropical Storm Harvey as it eases back out into
the Gulf of Mexico this afternoon just southwest of Houston and
Galveston. Harvey continues to produce incredible amounts of rain
across these areas with much of the Houston metro area completely
inundated with flooding. With Harvey moving back out over the Gulf
of Mexico, it should easily maintain TS strength and possibly even
reintensify slightly over the next 48 hours while out over warmer
Gulf waters. Maximum sustained winds are currently at 45 mph with
with a slow E/SE movement. The latest 4 PM track update from NHC
still shows Harvey continuing this slow eastward push across the
extreme northern Gulf right along the middle to upper Texas coast
before turning more northeast late Tuesday and moving back inland
east of Galveston Bay sometime Wednesday morning with a continued
northeast track from there.

The uncertainty with any potential intensification and increase in
speed leaves some doubt as to how strong winds will be with Harvey
by the time it finally makes it into our southern zones by late
Wednesday into early Thursday. Regardless, it looks like Harvey
will be transitioning to a tropical depression around this time.
What that all means for us is Harvey will eventually track right
through the heart of our region by mid to late week with stronger
winds possible across our southern counties and parishes. But the
primary concern will continue to be the rainfall amounts produced
with Harvey as additional rainfall totals in the range of 8-12
inches will be possible across our Deep East Texas counties with
lesser amounts from 3-7 inches farther north and east, generally
south of the I-30 corridor. Of course, isolated higher amounts may
occur in areas where heavier rain bands set up and train over the
same locations. With that in mind, have expanded the Flash Flood
Watch in time and areal coverage to include more of north central
Louisiana through 7 AM Thursday. Additional counties and parishes
may also need to be added to the watch, but that is still a bit
in question at the moment with amounts expected to drop off with a
faster track of Harvey through the remainder of our region.

Medium range guidance continues to suggest a faster exit with
Harvey as it accelerates northeastward across north Louisiana and
south Arkansas by late Thursday into early Friday. Thus, rain
chances will begin to drop off through the weekend but any slower
progression of Harvey will obviously change that forecast thinking.
So, have still tried to account for this possibility by keeping
pops in the forecast through the remainder of the extended period
for much of the area with additional Gulf moisture still lingering
in the wake of Harvey with a weak trough dropping south from the
Plains later in the weekend.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  78  70  79 /  30  60  70  80
MLU  68  78  71  81 /  60  70  70  80
DEQ  68  84  70  82 /  20  20  20  50
TXK  68  83  70  79 /  20  20  30  60
ELD  68  82  69  78 /  20  40  50  70
TYR  69  79  70  79 /  20  40  50  70
GGG  69  78  70  78 /  30  50  60  70
LFK  70  75  71  78 / 100  90  90  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flash Flood Watch through Thursday evening for LAZ017>020.

OK...None.
TX...Flash Flood Watch through Thursday evening for TXZ149-152-153-
     165>167.

&&

29/09/19
Hazardous weather outlook, Aug 28, 9:51 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1051 PM CDT Mon Aug 28 2017

LAZ017>020-TXZ149-152-153-165>167-291200-
Sabine-Natchitoches-Winn-Grant-Cherokee-Nacogdoches-Shelby-
Angelina-San Augustine-
1051 PM CDT Mon Aug 28 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight...

Numerous showers and isolated thunderstorms will continue to
plague Deep East Texas and the Toledo Bend Country of Louisiana
in association with Tropical Storm Harvey. Heavier rain bands
will be possible through tonight. Flash flooding may occur in low
lying and poor drainage areas. The threat of isolated, weak
tornadoes will also remain possible within some of the stronger
rain bands.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The track of Harvey will move northeast onto the coast near Sabine
Pass on Wednesday morning. Rainfall amounts will continue to
increase across Deep East Texas and the adjacent sections of
North Louisiana from mid to late week as Harvey accelerates
northeastward across these areas. Additional rainfall totals of
six to eight inches with isolated higher amounts close to ten to
twelve inches are possible. The threat of flash flooding along
with isolated, weak tornadoes will continue to be a concern until
the remnants of Harvey finally exit the region this weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed through this weekend.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-021-022-OKZ077-
TXZ096-097-108>112-124>126-136>138-150-151-291200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Caldwell-La Salle-McCurtain-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Rusk-Panola-
1051 PM CDT Mon Aug 28 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

The threat of heavy rainfall will remain south of the Interstate
20 corridor through tonight with only light to occasionally
moderate showers affecting parts of the region in association
with Tropical Storm Harvey. Therefore, no hazardous weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Rainfall amounts will continue to increase across Deep East Texas
and the adjacent sections of North Louisiana from mid to late
week as Harvey accelerates northeastward across these areas.
Additional rainfall totals of six to eight inches with isolated
higher amounts close to ten to twelve inches are possible. The
threat of flash flooding along with isolated, weak tornadoes will
continue to be a concern until the remnants of Harvey finally exit
the region this weekend.

The track of Harvey will move northeast onto the coast near Sabine
Pass on Wednesday morning. Rainfall amounts will begin to increase
across our region from mid to late week as Harvey accelerates
northeastward across Deep East Texas and North Louisiana.
Rainfall totals of one to three inches are possible northwest of a
line from Tyler, TX, to Nashville, AR. Southeast of this line,
additional rainfall amounts of three to six inches is expected. A
swath of heavier rainfall is expected generally to the north and
northeast of where the center of Harvey tracks. In this area,
across Western Louisiana and into South Central Arkansas, six to
eight inches of rainfall will be possible.

The threat of flash flooding along with isolated, weak tornadoes
will continue to be a concern until the remnants of Harvey finally
exit the region this weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.

09

The radar

The Ft Polk radar (KPOE), 145 km away, was scanning. The volume nearest the first event began at 07:43 UTC.

Open the radar archive at this moment

Event by event

22 flash flood. Local standard time, as filed.

Flash Flood, Angelina

When
August 29, 1:45 AM CST to 7:45 PM CST
Where
Angelina County, 3.82 mi WNW of Dolan to 3.63 mi WNW of Dolan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.093, -94.493

Polly Branch Road was closed due to flooding.

Flash Flood, Angelina

When
August 29, 1:50 AM CST to 7:45 PM CST
Where
Angelina County, 0.97 mi S of Dolan to 1.27 mi E of Dolan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.066, -94.427

Old Johnson School Road was closed due to flooding.

Flash Flood, Angelina

When
August 29, 5:40 AM CST to 5:45 PM CST
Where
Angelina County, 1.3 mi SSW of Peavy to 1.42 mi SSW of Peavy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.264, -94.830

Farm to Market Road 2497 was closed due to flooding.

Flash Flood, Angelina

When
August 29, 5:02 PM CST to 9:00 PM CST
Where
Angelina County, 1.64 mi S of Burke to 1.84 mi S of Burke
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.206, -94.782

Ryan Chapel Creek Road near Highway 59 was covered in high water and closed.

Flash Flood, Sabine

When
August 30, 12:05 PM CST to August 31, 2:45 AM CST
Where
Sabine County, 1.48 mi NNW of Hemphill to 1 mi N of Hemphill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.350, -93.859

Arnold and Barber Streets in Hemphill were closed due to high water.

Flash Flood, Sabine

When
August 30, 12:11 PM CST to August 31, 2:45 AM CST
Where
Sabine County, 0.68 mi NNW of Pineland to 0.47 mi NNE of Pineland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.259, -93.986

Timberland Drive, Maple Street, and Yaupon Street in Pineland were closed due to high water.

Flash Flood, San Augustine

When
August 30, 12:12 PM CST to August 31, 2:45 AM CST
Where
San Augustine County, 10.39 mi SSE of Chinquapin to 10.49 mi SSE of Chinquapin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.253, -94.061

High water over Highway 83 on Huckleberry Creek, just east of FM 1751.

Flash Flood, Sabine

When
August 30, 1:01 PM CST to August 31, 2:45 AM CST
Where
Sabine County, 1.77 mi SE of Milam to 2 mi ESE of Milam
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.409, -93.833

Davidson Road was washed out and impassable.

Flash Flood, Sabine

When
August 30, 2:09 PM CST to August 31, 2:45 AM CST
Where
Sabine County, 0.8 mi NE of Pineland to 0.69 mi ESE of Plainview
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.258, -93.971

Highway 83 between Hemphill and Pineland was closed due to flooding.

Flash Flood, Angelina

When
August 30, 3:38 PM CST to 7:00 PM CST
Where
Angelina County, 1.2 mi WNW of Dunagan Station
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.354, -94.800

FM 3150 at Jack Creek was washed out and closed.

Flash Flood, Angelina

When
August 30, 5:00 PM CST to 7:00 PM CST
Where
Angelina County, 2.82 mi SW of Zavalla to 2.55 mi SW of Zavalla
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.119, -94.461

Farm to Market Road 1270 and Sandy Creek Road was closed due to high water.

Flash Flood, Angelina

When
August 30, 5:00 PM CST to 7:00 PM CST
Where
Angelina County, 6.03 mi WSW of Shawnee to 6.24 mi SW of Shawnee
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.177, -94.609

FM 1818 at Biloxi Creek, Bear Creek, and Little Buck Creek was flooded.

Flash Flood, Angelina

When
August 30, 6:42 PM CST to 7:00 PM CST
Where
Angelina County, 0.89 mi S of Zavalla to 1.33 mi SSE of Zavalla
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.137, -94.429

One lane of Highway 69 near Hubert Cryer Road south of Zavalla was flooded.

Flash Flood, Angelina

When
August 30, 6:42 PM CST to 7:00 PM CST
Where
Angelina County, 0.97 mi SW of Peavy to 1.52 mi SSW of Peavy
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.269, -94.830

Ryan's Chapel Road (FM 2497) was flooded and closed.

Flash Flood, Sabine

When
August 30, 6:42 PM CST to August 31, 2:45 AM CST
Where
Sabine County, 0.96 mi NNW of Geneva to 0.85 mi N of Geneva
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.482, -93.939

Water was over Highway 21 at the Maddux Creek bridge near FM 330 and FM 3448.

Flash Flood, Sabine

When
August 30, 6:42 PM CST to August 31, 2:45 AM CST
Where
Sabine County, 0.43 mi WNW of Fairmount to 0.33 mi WNW of Fairmount
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.202, -93.737

High water across Willow Oak Road near Toledo Bend Lake.

Flash Flood, Sabine

When
August 30, 6:42 PM CST to August 31, 2:45 AM CST
Where
Sabine County, 0.32 mi W of Pineland to 0.33 mi ENE of Pineland
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.250, -93.986

FM 83 in Pineland between FM 1 and Highway 96 was flooded and closed.

Flash Flood, Sabine

When
August 30, 6:42 PM CST to August 31, 2:45 AM CST
Where
Sabine County, 2.97 mi WNW of Magasco to 2.96 mi WNW of Magasco
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.294, -94.028

A section of FM 2866 was impassible due to flooding.

Flash Flood, Sabine

When
August 30, 6:42 PM CST to August 31, 2:45 AM CST
Where
Sabine County, 0.37 mi W of Fairmount to 0.38 mi WNW of Fairmount
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.200, -93.736

Highway 87 near FM 3315 in the Fairmount community was closed due to high water.

Flash Flood, Sabine

When
August 30, 6:42 PM CST to August 31, 2:45 AM CST
Where
Sabine County, 1.87 mi ENE of Plainview to 2.2 mi NE of Plainview
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.329, -93.940

FM 2024 was covered in high water in several locations.

Flash Flood, Shelby

When
August 30, 9:28 PM CST to August 31, 2:45 AM CST
Where
Shelby County, 3.94 mi W of Center to 3.86 mi W of Center
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.783, -94.247

FM 138 over Bush Creek was covered in high water.

Flash Flood, Shelby

When
August 30, 9:30 PM CST to August 31, 2:45 AM CST
Where
Shelby County, 1.75 mi S of Ratroon to 1.33 mi S of Ratroon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.595, -93.978

FM 353 at Highway 87 near the Patroon community was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711059, 711060, 711063, 711054, 711072, 711415, 711078, 711079, 711081, 711083, 711050, 711412, 711089, 711090, 711092, 711093, 711405, 711407, 711408, 711409, 711413, 711414.